Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 210, NWS Goodland, KS

August 27, 2006Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2006, 4:48 PM CDT for Red Willow County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2006, 4:48 PM CDT (21:48 UTC)
Expired
Aug 27, 2006, 5:32 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:13 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:26 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 2:26 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN AUG 27 2006

.DISCUSSION...CONVECTIVE ACTIVITY TONIGHT AND INTO THE MONDAY IS
THE PRIMARY CONCERN WITH TEMPERATURES THROUGH THE NEXT WEEK BEING
THE SECONDARY CONCERN.

THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS PORTIONS OF THE TRI-
STATE REGION AHEAD OF A SURFACE TROUGH IN FAR EASTERN COLORADO AND THE
UPPER LOW SPINNING OUT OF SOUTHEAST WYOMING INTO NORTHEAST
COLORADO. THESE STORMS ARE EXPECTED TO CONTINUE TO DEVELOP AND
TRACK ACROSS THE FORECAST AREA AS THE MAIN ZONE OF NEAR SURFACE
CONVERGENCE PUSHES SOUTHEAST ACROSS THE TRI-STATE REGION.

HAVE GONE WITH A BLEND OF THE GFS/NAM GUIDANCE WITH A NUDGE FROM
THE RUC IN THE SHORT TERM PERIODS. THE TREND WITH THE LATEST
GUIDANCE HAS BEEN TO HANG ONTO COOLER TEMPERATURES A LITTLE MORE
DURING THE WORK WEEK EVEN THOUGH A RIDGE ALOFT BUILDS OVER THE
ROCKIES AND HIGH PLAINS WITH GENERALLY HIGHER PRESSURE AT THE
SURFACE AHEAD OF THE NEXT UPPER TROUGH AND SURFACE BOUNDARY DUE
ACROSS THE REGION ON FRIDAY. ALTHOUGH HAVE NOT BOUGHT ENTIRELY
INTO THIS SOLUTION...HAVE TRIMMED A FEW DEGREES OFF TEMPERATURES
MAINLY IN THE FIRST FEW DAYS OF THE WORK WEEK.

THE UPPER LOW IS SLOW TO MOVE OUT OF THE REGION AS IT IS
DISCONNECTED FROM THE MAIN UPPER FLOW ALOFT. THE MAIN UPPER LOW
CENTER EVENTUALLY MAKES IT TO THE VICINITY OF EASTERN NEBRASKA AND
IOWA BY LATE MONDAY. AS IT DOES...AN UPPER RIDGE BUILDS OVER THE
GREAT BASIN AND ROCKIES WITH ADDITIONAL SHORT WAVE ENERGY ROTATING AROUND
THE LOW CENTER AND ACROSS THE TRI-STATE REGION. THIS ENERGY
COMBINED WITH THE DECENT AMOUNTOF MOISTURE BELOW 500MB AND WEAK
UPSLOPE FLOW SHOULD KEEP SHOWERS AND A FEW THUNDERSTORMS ACROSS
THE FORECAST AREA THROUGH MONDAY EVENING. THEN WITH THE UPPER
RIDGE IN PLACE OVER THE PLAINS AND SOUTHERLY LOW LEVEL FLOW
THROUGH THE MIDDLE PART OF THE WEEK...HAVE WARMED TEMPERATURES
BACK UP TO SLIGHTLY ABOVE NORMAL VALUES BY MID WEEK.

ANOTHER POSSIBILITY OF THUNDERSTORMS ACROSS THE REGION WILL
ACCOMPANY THE NEXT UPPER TROUGH THAT BEGINS TO MOVE ACROSS THE
NORTHERN PLAINS AND SURFACE BOUNDARY MOVING ACROSS THE TRI-STATE
REGION EARLY FRIDAY MORNING. THIS IS SEVERAL HOURS EARLIER THAN
THE PREVIOUS GFS RUN AND HAVE MADE MINOR ADJUSTMENTS TO THE TIMING
IN THE FORECAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Aug 27, 11:30 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN AUG 27 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1130 AM CDT SUN AUG 27 2006 /1030 AM MDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE
TRI-STATE AREA.

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES TODAY AND NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER EARLY
THIS AFTERNOON. A FEW SUPERCELLS WILL BE POSSIBLE WITH LARGE HAIL
AND STRONG WIND THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
WEST OF A LINE FROM TRENTON NEBRASKA TO GOVE KANSAS.

THE THUNDERSTORMS MAY DEVELOP INTO A LARGE COMPLEX THIS EVENING WITH
LOCALLY HEAVY RAIN POSSIBLE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH MONDAY AS A SLOW MOVING STORM SYSTEM WEAKENS ACROSS THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MCGUIRE/JDK

In the hours before

Special weather statement, Aug 27, 2:50 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SUN AUG 27 2006

KSZ001-272015-
CHEYENNE-
250 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HAIGLER...OR 10 MILES NORTHWEST
OF ST. FRANCIS...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, Aug 27, 4:04 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SUN AUG 27 2006

KSZ002-272130-
RAWLINS-
404 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BEARDSLEY...OR 12 MILES
SOUTHWEST OF ATWOOD...AND MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH
Special weather statement, Aug 27, 4:10 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT SUN AUG 27 2006

KSZ027-028-272145-
LOGAN-WALLACE-
410 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WALLACE...OR 17 MILES NORTHEAST
OF SHARON SPRINGS...AND MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Aug 27, 4:34 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT SUN AUG 27 2006

KSZ002-272200-
RAWLINS-
434 PM CDT SUN AUG 27 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ATWOOD...AND MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 59 AND 69.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:26 PM CDTSevere Thunderstorm WarningGLDDecatur40 min
Aug 27, 6:11 PM CDTSevere Thunderstorm WarningGLDGove37 min
Aug 27, 6:39 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Aug 27, 6:59 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan61 min
Aug 27, 6:27 PM CDTSevere Thunderstorm WarningGLDYuma34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.